Drug-induced pemphigus can be induced or triggered by drugs, most often penicillamine and other thiol-associated drugs. The time from first intake of the drug to onset of the reaction is often relatively long compared to other cutaneous adverse drug reactions. Clinically, it can present as pemphigus foliaceus (most often), pemphigus erythematosus, pemphigus herpetiformis, or pemphigus vulgaris. Opposing to idiopathic pemphigus, pruritus, a prodromal stage, and absence of mucosal involvement are frequent, while laboratory findings are similar. The pathogenesis is not completely known, but probably includes endogenous and exogenous factors. Withdrawal of the culprit drug is mandatory, although the disease may not subside if caused by nonthiol drugs.
KeywordsVesiculobullous disease Autoimmune disease Adverse drug reaction Pemphigus Drug induced Drug triggered Penicillamine Thiol-associated drugs
On the Web
- Litt’s Drug Eruption & Reaction Database. http://www.drugeruptiondata.com.